Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2019, 10:29 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 10:29 PM CDT (03:29 UTC)
- Expired
- May 5, 2019, 11:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 10:57 PM CDT | HAIL 1 | 2 Nw Oxford, KS | . |
| May 5, 10:57 PM CDT | HAIL 1 | 2 Nw Oxford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.0
The text
As transmitted.
248
WUUS53 KICT 060329
SVRICT
KSC035-191-060430-
/O.NEW.KICT.SV.W.0052.190506T0329Z-190506T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1029 PM CDT Sun May 5 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Cowley County in south central Kansas...
Eastern Sumner County in south central Kansas...
* Until 1130 PM CDT.
* At 1028 PM CDT, severe thunderstorms were located along a line
extending from near Belle Plaine to near Wellington, moving
southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Belle Plaine, Oxford, Udall,
South Haven, Geuda Springs, Hunnewell, Winfield City Lake,
Riverdale, Strother Field Airport and Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9750 3748 9717 3748 9711 3729 9675
3700 9712 3700 9744
TIME...MOT...LOC 0328Z 328DEG 22KT 3740 9720 3731 9740
HAIL...1.50IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
656
WWUS53 KICT 060352
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1052 PM CDT Sun May 5 2019
KSC035-191-060430-
/O.CON.KICT.SV.W.0052.000000T0000Z-190506T0430Z/
Cowley KS-Sumner KS-
1052 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...
At 1051 PM CDT, severe thunderstorms were located along a line
extending from near Udall to 5 miles southwest of Oxford to near
Wellington, moving southeast at 25 mph. Strong winds may occur
well before the rain begins.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arkansas City, Winfield, Wellington, Oxford, Udall, South Haven,
Geuda Springs, Hunnewell, Winfield City Lake, Strother Field Airport
and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3734 9750 3741 9698 3729 9675 3700 9712
3700 9744
TIME...MOT...LOC 0351Z 326DEG 21KT 3733 9710 3721 9722 3728 9745
HAIL...1.00IN
WIND...60MPH
$$
HOWERTON138
WWUS53 KICT 060428
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1128 PM CDT Sun May 5 2019
KSC035-191-060436-
/O.EXP.KICT.SV.W.0052.000000T0000Z-190506T0430Z/
Cowley KS-Sumner KS-
1128 PM CDT Sun May 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES WILL EXPIRE AT 1130 PM CDT...
The storms which prompted the warning have weakened below severe
thresholds. Therefore the warning will be allowed to expire. However
small hail, gusty winds and heavy rain are still likely with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
LAT...LON 3734 9750 3741 9698 3729 9675 3700 9712
3700 9744
TIME...MOT...LOC 0426Z 328DEG 22KT 3716 9696 3704 9708 3711 9731
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:42 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 5, 6:42 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 642 PM CDT Sun May 5 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Sun May 5 2019 Main challenge is the effective frontal boundary placement Tuesday through Wednesday, especially with regard to diurnal surface based convection and severe potential. Otherwise, a good signal for episodic heavy rainfall, mainly nocturnal/early morning both Monday and Tuesday nights somewhere across the forecast area. After a chance for strong to severe surface based convection this evening across western portions of central Kansas, some modest elevated moisture transport later tonight may support scattered convection across the Flint Hills and southeast Kansas. Modest instability and cloud bearing shear combo may support a couple strong storms. The cold front will be the focus for organized convection Monday afternoon/evening. A very unstable airmass is progged ahead of the front with MLCape values at or above 3000 J/KG over south central and southeast Kansas by late afternoon/early evening. Despite modest deep layer shear as shortwave upper ridging moves across the area, it should be sufficient in tandem with frontal convergence/lift to promote sustained/organized updrafts and strong to severe storms. A hail risk initially should transition to down-burst/outflow wind potential into the evening. The main weather hazard looks to shift to locally heavy rainfall later in the evening into a portion of Monday night as the low level jet ramps up over the surface front owing to strong elevated moisture transport and higher precipitable water values. Details beyond Monday night become a bit more uncertain as the extent of prior convection and mesoscale influences will likely determine the effective surface boundary position and focus for the better chances for more robust severe convection. In this regard, prefer a lean toward the NAM in maintaining a more southern position to the front through mid-week. This would likely keep the the best chance for organized severe storms along or just south of the Kansas border on Tuesday afternoon/evening. However, there is another decent signal for elevated convection with embedded heavy rainfall later Tuesday evening/night with stronger moisture transport within the modest low level jet. There remains model consensus in lifting out a moderate strength upper trof across the area during Wednesday. The NAM remains further south with the effective surface front due to prior mesoscale convection/complexes, though possibly creeping into portions of southeast Kansas. The GFS would place most of the forecast area in the juicy/unstable warm sector with a greater risk for a severe event. So a conditional, perhaps higher end severe risk is still possible late Wednesday across portions of far southern Kansas. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 313 PM CDT Sun May 5 2019 Still looks a trend to cooler and generally drier weather for the end of the week with Kansas between influences of a split upper flow regime across the CONUS. KED && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 641 PM CDT Sun May 5 2019 Storms will be the main issue this evening, with storms at KGBD and KHUT likely, KICT and KSLN probable in a bit and decent chance for storms later tonight at KCNU. Conditions will deteriorate some overnight with MVFR ceilings likely developing behind cold front that will move into central KS tomorrow. Due to uncertainty and questionable probabilities, opted to not mention precipitation in the afternoon, although storms will likely develop sometime in the vicinity of surface front in the afternoon. -Howerton .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 59 72 / 30 50 80 40 Hutchinson 58 75 55 69 / 30 50 80 50 Newton 60 75 57 69 / 40 50 80 40 ElDorado 60 77 58 71 / 40 60 80 50 Winfield-KWLD 60 78 60 74 / 40 40 80 40 Russell 56 69 50 62 / 30 60 70 60 Great Bend 56 71 51 64 / 20 50 80 60 Salina 59 73 54 65 / 30 60 80 60 McPherson 58 74 55 68 / 30 60 80 50 Coffeyville 60 79 62 76 / 40 40 80 50 Chanute 59 78 60 73 / 50 60 80 50 Iola 59 78 59 72 / 50 60 80 50 Parsons-KPPF 60 79 60 75 / 50 50 80 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 537 PM CDT Sun May 5 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 537 PM CDT Sun May 5 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be possible this evening generally along and west of the Kansas turnpike. Large hail up to around two inches in diameter and damaging wind gust to 65 mph will be possible. Strong storms with small hail will be possible overnight, mainly east of the Kansas turnpike after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will be possible Monday afternoon and early evening along a southward moving cold front. Large hail will be possible before transitioning to locally damaging wind gusts. Heavy rainfall is also likely Monday evening and into Monday night, mainly across south central and southeast Kansas. Periodic chances for thunderstorms will continue across the entire area Tuesday through Wednesday night. Locally heavy rainfall can be expected with a risk for strong to severe storms. The magnitude and location for the greatest severe risk is a bit uncertain as it will depend on the movement and placement of the surface front wavering across the area. So check back for later updates as confidence on specific details increases in the next couple of days. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility early this evening across portions of central Kansas, mainly west of highway 14. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 5, 9:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 1 W WICHITA EISENHOWER 37.66N 97.46W
05/05/2019 E0.75 INCH SEDGWICK KS OFFICIAL NWS OBS
PENNY SIZED HAIL COVERING THE GROUND AT THE NATIONAL
WEATHER SERVICE OFFICE.
&&
KEDLocal storm report, May 5, 9:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLOOD 3 WNW WICHITA EISENHOWE 37.68N 97.49W
05/05/2019 SEDGWICK KS TRAINED SPOTTER
HIGH WATER OVER MAPLE STREET IN WICHITA BETWEEN MAIZE
ROAD AND 135TH STREET WEST.
&&
KEDLocal storm report, May 5, 9:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLOOD 1 S OXFORD 37.26N 97.17W
05/05/2019 SUMNER KS EMERGENCY MNGR
THE SUMNER COUNTY EOC REPORTED WATER FLOWING ACROSS
OXFORD ROAD IN 2 OR 3 LOCATIONS JUST SOUTH OF TOWN.
&&
EPSLocal storm report, May 5, 10:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 4 E CLEARWATER 37.51N 97.42W
05/05/2019 E1.75 INCH SEDGWICK KS TRAINED SPOTTER
60 TO 70 MPH WINDS WITH THE GOLF BALL SIZE
HAIL.
&&Local storm report, May 5, 10:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY RAIN 3 NW WICHITA EISENHOWER 37.69N 97.48W
05/05/2019 M2.05 INCH SEDGWICK KS TRAINED SPOTTER
NEAR 119TH STREET WEST AND CENTRAL. RAINFALL JUST THIS
EVENING.
&&
KEDLocal storm report, May 5, 10:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 3 NW WICHITA EISENHOWER 37.69N 97.48W
05/05/2019 E1.00 INCH SEDGWICK KS TRAINED SPOTTER
MOSTLY DIME SIZE OR SMALLER COVERED THE GROUND, THOUGH A
FEW BIGGER STONES TO QUARTER SIZE. NEAR 119TH STREET AND
CENTRAL IN FAR WEST WICHITA.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| May 5, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 60 min |
| May 5, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 60 min |
| May 5, 7:31 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| May 5, 7:42 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 6 hr |
| May 5, 7:44 PM CDT | Tornado Warning | ICT | Harvey, Reno, Rice | 46 min |
| May 5, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 65 min |
| May 5, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 5, 8:30 PM CDT | Tornado Warning | ICT | Harvey, Reno, Sedgwick | 45 min |
| May 5, 8:36 PM CDT | Tornado Warning | ICT | Sumner | 39 min |
| May 5, 9:10 PM CDT | Tornado Warning | ICT | Reno, Sedgwick | 50 min |
| May 5, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 60 min |
| May 5, 9:40 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| May 5, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 47 min |
| May 5, 10:04 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 3 hr |
| May 5, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 25 min |
| May 5, 11:30 PM CDT | Special Weather Statement | ICT | Cowley | 60 min |
| May 6, 12:17 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 8 hr |
| May 6, 12:58 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 32 hr |
| May 6, 4:06 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 66 hr |
| May 6, 7:46 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 8 hr |
| May 6, 8:43 AM CDT | River Flood Warning | ICT | Cowley | 8 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Marion | 3 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Chase | 5 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Chase, Lyon | 5 days |
| May 6, 3:00 PM CDT | River Flood Warning | ICT | Butler | 3 days |
| May 6, 3:03 PM CDT | River Flood Warning | ICT | Sedgwick | 18 hr |
| May 6, 3:16 PM CDT | River Flood Warning | ICT | Reno, Rice | 8 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Reno, Sedgwick | 7 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sedgwick | 6 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 7 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sumner | 7 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Harvey, Reno | 6 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Harvey | 6 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Sedgwick | 6 days |
| May 6, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 6, 5:18 PM CDT | Special Weather Statement | ICT | Ellsworth | 27 min |
| May 6, 5:58 PM CDT | Special Weather Statement | ICT | Saline | 32 min |
| May 6, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 62 min |
| May 6, 6:47 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| May 6, 6:51 PM CDT | Special Weather Statement | ICT | McPherson | 24 min |
| May 6, 6:57 PM CDT | Special Weather Statement | ICT | Barton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.